To study the frequency of and risk factors for increased gastric aspirate volume (GAV) and upper digestive intolerance and their complications during enteral nutrition (EN) in critically ill patients.Design
Prospective observational study.Setting
Intensive care unit (ICU) in a general hospital.Patients
A total of 153 patients with nasogastric tube feeding.Interventions
None.Measurements and Main Results
Upper digestive intolerance was considered when GAV was between 150 and 500 mL at two consecutive measurements, when it was >500 mL, or when vomiting occurred. Forty-nine patients (32%; 95% confidence interval [CI], 25%–42%) presented increased GAV after a median EN duration of 2 days (range, 1–16 days), and 70 patients (46%; 95% CI, 38%–54%) presented upper digestive intolerance. Independent risk factors for high GAV were GAV >20 mL before the start of EN (odds ratio [OR], 2.16; 95% CI, 1.11–4.18;p = .02), GAV >100 mL during EN (OR, 1.49; 95% CI, 1.01–2.19;p < .05), sedation during EN (OR, 1.78; 95% CI, 1.17–2.71;p = .007), use of catecholamines during EN (OR, 1.81; 95% CI, 1.21–2.70;p = .004). Complications related to high GAV were a lower feed intake (15 ± 7 vs. 19 ± 8 kcal/kg/day;p = .0004) and vomiting (53% vs. 23%;p = .0002). Complications related to upper digestive intolerance were the development of pneumonia (43% vs. 24%;p = .01), a longer ICU stay (23 ± 21 vs. 15 ± 16 days;p = .007), and a higher ICU mortality (41% vs. 25%;p = .03), even after adjustment for Simplified Acute Physiology Score II (OR, 1.48; 95% CI, 1.04–2.10;p = .028).Conclusion
In ICU patients receiving nasogastric tube feeding, high gastric aspirate volume was frequent, occurred early, and was more frequent in patients with sedation or catecholamines. High gastric aspirate volume was an early marker of upper digestive intolerance, which was associated with a higher incidence of nosocomial pneumonia, a longer ICU stay, and a higher ICU mortality.